Does anyone know if interferon causes adrenal insufficiency.
My wife just completed her 48 week treatment 3 weeks ago and feels worse. Her gastro said that the interferon may have caused adrenal insufficiency. She has to now go see another specialist. I am interested in getting information on the connection between hep C medication and adrenal insufficiency. Google brings up nothing.
I can't help with what you asked but can tell you that many people feel worse after treating. This usually only lasts a short time. It can take up to a year to feel better after treatment.
best of luck
Interferon is a very strong drug and can affect each person differently. Type "long term effects interferon" in the search field and you'll glean much information that may help your wife. I haven't read about interferon causing adrenal insufficiency but I wouldn't doubt it as the list of effects are long and many are unknown.
The important thing to remember is it may take many months to recover from the drugs. I am 19 months post treatment and just now starting to feel like myself again physically and mentally. Tell your wife to have patience, continue to drink a lot of water (it takes 6 months for riba to leave the body), and live a healthy lifestyle.
To answer your question I'll say YES! It gave it to me - the other name for Adrenal Insufficency is Addison's Disease. My Adrenal were destoyed and I felt like deathfor 5 years following my treatment. Those 5 years were mostly spent in bed. When they finally realised that my adrenals were malfuncioning I was put on a replacement dosage of Hydrocortesone that I will have to take the rest of my life. I've heard from hundreds of people who have experienced the same symptoms that I had after stopping treatment. I was on Intron-A back in the late 90's for 13 months. I don't think that the Interferon itself does the damage - I thin that when your body is flooded for so long with Interferon, a naturally occuring protien that excites the immune system in response to viral attacks, the ummune system attacks the adrenal glands as well. Addison's is normally an auto-immune disease.
Three weeks is a very short time after stopping treatment.
I didn't really start feeling well, for almost 8 weeks and I only did 24 weeks of treatment.
Whether her adrenals will improve or not, is beyond my ability to say.
But she should feel better, in general, in time.
Interferon stimulates your immune system and commonly causes thyroid and adrenal malfunction. The problem is that medical doctors never, ever test for adrenal malfunction only thyroid dysfunction which is really bizarre considering the effect one has on the other. I had every symptom of adrenal insufficiency and they wouldn't even check my adrenal levels. Interferon can wreak havoc on your body for many years after stopping it. Even if you have adrenal malfunction, you will never find an endocrinologist to treat you. I recommend reading articles by William Jeffries and find a progressive doctor who can guide you on how to use both thyroid (T3) and adrenal (hydrocortisone) at the same time to bring you back to optimal health. I went to the top doc in my area for Interferon treatment and he was clueless since he knew nothing about endocrinology. Don't take Interferon unless you are just about to Cirrhosis really.
How is it that the majority of us come out the other end unscathed and many achieve HCV free status if interferon is so deplorable? There is a ridiculous amount of people who have treated multiple times and no adrenal problems. How do you explain that?
So what you're saying is folks should accept the extrahepatic manifestations associated with HCV, the diminished quality of life that can and does occur and wait until they're almost cirrhotic which lowers their chance of eradicating the virus before considering any type of treatment that involves interferon because everyone will experience thyroid dysfunction and adrenal malfunction. Do you know how ludicrous that sounds?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.